A California father is speaking out after one of his twin boys was treated for possible fentanyl exposure after playing at a popular San Francisco park.
Ivan Matkovic, 35, told "Good Morning America" the ordeal has been a shock to his family and to his sons' nanny, who was watching the 10-month-old boys on Tuesday afternoon when the incident unfolded.
Matkovic said he was working from home that day so the family's nanny was caring for the boys and took the children outside for an afternoon walk to a local park in their Marina District neighborhood.
The nanny and the children were at Moscone Park -- located next to Moscone Middle School, a park the family walks by "basically every single day" -- when Matkovic said he received an urgent phone call.
"I got a call from her saying, 'Hey, [one of the boys is] having trouble breathing. I think you should come.' and my first instinct was OK, maybe he's choking on something. Let me head over there," Matkovic recalled. "And then she calls me again, like a minute or two later, and says, 'Hey, he's turning blue. I'm going to give him CPR and call 911.' And at that moment, you just try to run as fast as you can ... [and I called] my wife and got their GPS location so that I could get there even faster."
According to Matkovic, the nanny had noticed the child wasn't acting like his normal self and was "completely groggy and knocked out."
"By the time I got there, first responders from the fire department had already arrived," Matkovic said. "They were assisting his breathing when I arrived."
He added that he was later told the boy's pupils had also changed to a "pinpoint" shape and that he had fell motionless and had a faint pulse. At the scene, Matkovic said he fielded questions from first responders as he watched what they were doing to his son.
"After a few more questions, they then administered Narcan and like, within seconds, he started crying and breathing again, unassisted," Matkovic recounted.
Narcan, a brand name of the drug naloxone, can reverse the effects of an overdose from fentanyl and other opioids. Its availability has grown more commonplace as cities across the country try to combat the opioid epidemic.MORE: Should parents be concerned about fentanyl in Halloween candy? Experts weigh in
"They told me that this is part of their process and treatment with these types of symptoms," Matkovic said of what first responders told him. "They obviously don't expect to have to do it to a 10-month-old but it's part of their training to do it."
The rate of young children accidentally swallowing foreign objects has doubled in the past two decades, according to the American Association of Pediatrics. The group cautions parents to always be aware of the dangers of children swallowing small items, including medication pills. Ingestion of opioids, including fentanyl, by children increased by close to 300% in the same time period and the rates of deaths from these doubled. Fentanyl can come in pill or powder form. Just touching the drug is not harmful, but it can be very dangerous if swallowed -- especially by young children.
An officer with the San Francisco Fire Department confirmed to "GMA" this week that the department responded to a call at Moscone Park "for a pediatric patient" on Tuesday at 2:56 p.m.
"San Francisco Fire and Paramedics arrived on the scene in 2 minutes, provided life-saving measures, and revived the patient, who was transported to a local emergency room and is recovering," the department said in an emailed statement.
"Fire is confirming that there was a Fentanyl exposure, however, we are NOT confirming that it was Fentanyl that was the cause of the medical emergency," the department added, citing federal privacy laws.
Matkovic told "GMA" his son was taken to Sutter Health's California Pacific Medical Center for monitoring and testing, which confirmed the child had fentanyl in his system. The dad of two also provided a redacted copy of the hospital's summary report to "GMA" showing the 10-month-old had been diagnosed with "accidental fentanyl overdose" and "respiratory arrest" but was "breathing well" after Narcan was administered.
Fentanyl is a medication used for severe pain management and a controlled substance that requires a doctor's prescription, but since about 2013, illicit fentanyl has fueled a rise in opioid overdoses in the U.S.
Fentanyl is about 50 to 100 times more potent than other pain management drugs such as morphine, according to the CDC.
Dr. Stephanie Widmer, an emergency medicine physician and medical toxicologist at a New York-based hospital, told "GMA" everyone, not just parents, should be aware of dangerous drugs like opioids and although such incidents aren't common, anyone should seek medical attention if they suspect an opioid exposure has occurred.
"Parents should always be on high alert about what their kids are getting into, about what they're touching, about what they're ingesting and they shouldn't be really playing with foreign objects," Widmer said.
"In this type of situation and a freak incident where a child can be exposed to a large amount that could be life threatening … that's where things like CPR can come in handy and just getting help, calling 911," Widmer continued, adding that she recommends against inducing vomiting if parents are unsure what their child has ingested.
When it comes to fentanyl exposure, Widmer said that there is no standard form when it comes to illicit fentanyl, whether that be pill or powder form or with any specific packaging.
People should also be aware that touching any substance with fentanyl isn’t automatically lethal.
"You're not going to die just from touching it. Swallowing it and depending upon what the concentration was, especially for a small child, it can be a little bit more concerning," she said.
After his son's harrowing experience, Matkovic said he felt compelled to warn other parents what his family had been through.
"...We wanted to warn other parents that might be playing there that day and just wanted to make sure no one else would be impacted," Matkovic said.
"It could have just as easily been [my other son] or both of them or some other child," he added. "You know about the opioid epidemic in the country if you watch the news, but you don't think it's going to [impact] 10-month-olds."MORE: Mom speaks out after daughter dies from suspected fentanyl overdose
Matkovic said his child is doing well since being discharged and his family is feeling "incredibly thankful" for the quick response by their nanny and first responders. He said he hopes he can raise awareness by sharing their close call publicly.
"From our perspective, it's not just a San Francisco issue. There's a nationwide opioid problem and we want parents just to know what to look out for and what was done to save our child and hopefully, leaders change things over time," Matkovic said.